Women taking painkillers for twice a week can increase the risk of hearing loss

London, December 15: Women take note! Taking painkillers for headaches and back pains for twice a week can increase the risk of hearing loss, finds a study.
According to Mail Online, taking two painkillers — paracetamol or ibuprofen– a week for more than six years has been linked with significant hearing loss by nine percent, with the drugs thought to cut blood supply to the inner ear and expose it to noise damage.
The painkillers damage the tiny hairs within the ear, which help us hear, and have been linked in younger and older women with a higher risk of hearing loss.
Researchers examined 55,850 women between the age of 44 and 69 – almost half of whom reported a hearing problem.
The findings, published in the Journal of Epidemiology, backs similar research in men, suggesting middle-aged women, who commonly take paracetamol and ibuprofen for headaches and back pain, should consider cutting down.
“Hearing loss is extremely common and can have a profound impact on quality of life,” said senior study author Dr Gary Curhan from Women’s Hospital in the US.
“Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss,” Curhan added.
Around one in six people in London have hearing problems, which can leave people feeling cut off and lonely and has been found to speed up memory loss and dementia.
The study suggests that Paracetamol is believed to deplete antioxidants within the ear, making the cochlea more vulnerable to noise-induced damage.
“Finding modifiable risk factors could help us identify ways to lower risk before hearing loss begins and slow progression in those with hearing loss,” Curhan added. (ANI)

Tags:
Top